Alert archive / Iowa / Wind Chill Advisories in 2016

Wind Chill Advisory 3, NWS Des Moines, IA

January 15, 20167 counties in Iowa

NWS Des Moines, IA issued this wind chill advisory at Jan 15, 2016, 3:39 AM CST for 7 counties in Iowa. It took effect at Jan 16, 2016, 6:00 AM CST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jan 15, 2016, 3:39 AM CST (09:39 UTC)
In effect from
Jan 16, 2016, 6:00 AM CST
Expired
Jan 16, 2016, 12:00 PM CST
In force
6 hr
Issued by
NWS Des Moines, IA

Counties Cerro Gordo County, IA, Emmet County, IA, Hancock County, IA, Kossuth County, IA, Palo Alto County, IA, Winnebago County, IA, Worth County, IA

The radar

The Des Moines radar (KDMX), 167 km from the middle of the area, began a volume at 09:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.7 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2016-01-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2016-01-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
690 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

865 
WWUS43 KDMX 150939
WSWDMX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
339 AM CST FRI JAN 15 2016

...BITTERLY COLD AIR ARRIVES IN NORTHERN IOWA...

IAZ004>007-015>017-161800-
/O.NEW.KDMX.WC.Y.0003.160116T0900Z-160116T1800Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
LAKE MILLS...NORTHWOOD...MANLY...EMMETSBURG...GARNER...BRITT...
KANAWHA...MASON CITY...CLEAR LAKE
339 AM CST FRI JAN 15 2016

...WIND CHILL ADVISORY IN EFFECT FROM 3 AM TO NOON CST SATURDAY...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WIND
CHILL ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO NOON CST
SATURDAY. 

* TIMING...SATURDAY MORNING

* WINDS...NORTHWEST AT 10 TO 20 MPH

* TEMPERATURES/WIND CHILL VALUES...AIR TEMPERATURES WILL FALL TO
  THE RANGE OF 5 BELOW ZERO TO 10 DEGREES BELOW ZERO. THIS WILL
  YIELD WIND CHILL VALUES IN THE 20 BELOW TO 25 DEGREE BELOW ZERO
  RANGE.

* IMPACTS...FROSTBITE CAN OCCUR WITHIN 30 MINUTES TO EXPOSED
  SKIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. 
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

KOTENBERG
6 follow-up statements
774 
WWUS43 KDMX 151530
WSWDMX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
930 AM CST FRI JAN 15 2016

...CUTTING COLD AIR THIS WEEKEND...

IAZ004>007-015>017-152330-
/O.CON.KDMX.WC.Y.0003.160116T0900Z-160116T1800Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
LAKE MILLS...NORTHWOOD...MANLY...EMMETSBURG...GARNER...BRITT...
KANAWHA...MASON CITY...CLEAR LAKE
930 AM CST FRI JAN 15 2016

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 3 AM TO NOON CST
SATURDAY...

* TIMING...SATURDAY

* WINDS...NORTHWEST AT 10 TO 20 MPH

* TEMPERATURES/WIND CHILL VALUES...AMBIENT TEMPERATURES WILL RANGE
  FROM 5 BELOW ZERO TO 10 DEGREES BELOW ZERO. THE COMBINATION OF
  THE CUTTING COLD TEMPERATURES AND BLUSTERY WINDS WILL LEAD TO
  WIND CHILL VALUES IN THE 20 BELOW TO 30 DEGREE BELOW ZERO RANGE.
  THE BITTERLY COLD TEMPERATURES AND WIND CHILLS ARE FORECAST TO
  LAST THROUGH MONDAY.

* IMPACTS...FROSTBITE CAN OCCUR WITHIN 30 MINUTES TO EXPOSED 
  SKIN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

KLP
464 
WWUS43 KDMX 152201
WSWDMX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
401 PM CST FRI JAN 15 2016

...BITTER COLD OUTBREAK STARTS LATE TONIGHT...

.TEMPERATURES HAVE BEEN FALLING THROUGH THE DAY AND THIS TREND
WILL CONTINUE FOR THE MOST PART INTO SUNDAY NIGHT AS ARCTIC HIGH
PRESSURE ADVANCES FROM CANADA INTO IOWA BY MONDAY MORNING. THIS
WILL PRODUCE A PROLONGED PERIOD OF BITTER COLD AND DANGEROUS WIND
CHILLS THROUGH MONDAY. ADDITIONAL WIND CHILL ADVISORIES AND EVEN
WARNINGS WILL LIKELY BE ISSUED HEADING INTO THE WEEKEND.

IAZ004>007-015>017-160400-
/O.CON.KDMX.WC.Y.0003.160116T0900Z-160116T1800Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
LAKE MILLS...NORTHWOOD...MANLY...EMMETSBURG...GARNER...BRITT...
KANAWHA...MASON CITY...CLEAR LAKE
401 PM CST FRI JAN 15 2016

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 3 AM TO NOON CST
SATURDAY...

* TIMING...LATE TONIGHT INTO SATURDAY MORNING

* WINDS...NORTHWEST AT 10 TO 20 MPH

* TEMPERATURES/WIND CHILL VALUES...LOW TEMPERATURES WILL DROP INTO
  THE SINGLE DIGITS BELOW ZERO. THE COMBINATION OF THE COLD
  TEMPERATURES AND BRISK WIND WILL LEAD TO WIND CHILL VALUES IN
  THE 20 BELOW TO 30 DEGREE BELOW ZERO RANGE. THE BITTERLY COLD
  TEMPERATURES AND WIND CHILLS ARE ALSO FORECAST TO LAST THROUGH
  MONDAY...AND EVEN WORSEN INTO SUNDAY NIGHT AND MONDAY.

* IMPACTS...FROSTBITE CAN OCCUR WITHIN 30 MINUTES TO EXPOSED 
  SKIN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

SMALL
479 
WWUS43 KDMX 160356
WSWDMX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
956 PM CST FRI JAN 15 2016

...BITTER COLD OUTBREAK STARTS LATE TONIGHT...

.WIND CHILL TEMPERATURES OF 20 BELOW TO 25 BELOW WILL ARRIVE
TONIGHT. ARCTIC HIGH PRESSURE WILL CONTINUE TO ADVANCE FROM
CANADA INTO IOWA THROUGH MONDAY MORNING AND WILL LEAD TO EVEN
COLDER TEMPERATURES FOR SATURDAY NIGHT AND SUNDAY NIGHT. THIS
WILL PRODUCE A PROLONGED PERIOD OF BITTER COLD AND DANGEROUS WIND
CHILLS THROUGH MONDAY. ADDITIONAL WIND CHILL ADVISORIES AND EVEN
WARNINGS WILL LIKELY BE ISSUED HEADING INTO THE WEEKEND.

IAZ004>007-015>017-161200-
/O.CON.KDMX.WC.Y.0003.160116T0900Z-160116T1800Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
LAKE MILLS...NORTHWOOD...MANLY...EMMETSBURG...GARNER...BRITT...
KANAWHA...MASON CITY...CLEAR LAKE
956 PM CST FRI JAN 15 2016

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 3 AM TO NOON CST
SATURDAY...

* TIMING...LATE TONIGHT INTO SATURDAY MORNING

* WINDS...NORTHWEST AT 10 TO 20 MPH

* TEMPERATURES/WIND CHILL VALUES...LOW TEMPERATURES WILL DROP 
  INTO THE SINGLE DIGITS BELOW ZERO. THE COMBINATION OF THE COLD 
  TEMPERATURES AND BRISK WIND WILL LEAD TO WIND CHILL VALUES IN 
  THE 20 BELOW TO 30 DEGREE BELOW ZERO RANGE. THE BITTERLY COLD 
  TEMPERATURES AND WIND CHILLS ARE ALSO FORECAST TO LAST THROUGH 
  MONDAY...AND EVEN WORSEN INTO SUNDAY NIGHT AND MONDAY. 

* IMPACTS...FROSTBITE CAN OCCUR WITHIN 30 MINUTES TO EXPOSED 
  SKIN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$
696 
WWUS43 KDMX 160839
WSWDMX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
239 AM CST SAT JAN 16 2016

...BITTER COLD OUTBREAK STARTS TODAY...

.WIND CHILL TEMPERATURES OF 20 BELOW TO 25 BELOW WILL ARRIVE
TONIGHT. ARCTIC HIGH PRESSURE WILL CONTINUE TO ADVANCE FROM
CANADA INTO IOWA THROUGH MONDAY MORNING AND WILL LEAD TO EVEN
COLDER TEMPERATURES FOR SATURDAY NIGHT AND SUNDAY NIGHT. THIS
WILL PRODUCE A PROLONGED PERIOD OF BITTER COLD AND DANGEROUS WIND
CHILLS THROUGH MONDAY. ADDITIONAL WIND CHILL ADVISORIES AND EVEN
WARNINGS WILL LIKELY BE ISSUED HEADING INTO THE WEEKEND.

IAZ004>007-015>017-161645-
/O.EXT.KDMX.WC.Y.0003.160116T1200Z-160116T1800Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
LAKE MILLS...NORTHWOOD...MANLY...EMMETSBURG...GARNER...BRITT...
KANAWHA...MASON CITY...CLEAR LAKE
239 AM CST SAT JAN 16 2016

...WIND CHILL ADVISORY NOW IN EFFECT FROM 6 AM THIS MORNING TO
NOON CST TODAY...

* TIMING...THIS MORNING

* WINDS...NORTHWEST AT 10 TO 20 MPH

* TEMPERATURES/WIND CHILL VALUES...TEMPERATURES WILL DROP TO
  AROUND ZERO. THE COMBINATION OF THE COLD TEMPERATURES AND BRISK
  WIND WILL LEAD TO WIND CHILL VALUES IN THE 20 BELOW TO 25 BELOW
  ZERO RANGE. THE BITTERLY COLD TEMPERATURES AND WIND CHILLS ARE
  ALSO FORECAST TO LAST THROUGH MONDAY...AND EVEN WORSEN INTO
  SUNDAY NIGHT AND MONDAY.

* IMPACTS...FROSTBITE CAN OCCUR WITHIN 30 MINUTES TO EXPOSED 
  SKIN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

MJB
975 
WWUS43 KDMX 160929
WSWDMX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
329 AM CST SAT JAN 16 2016

...BITTER COLD OUTBREAK STARTS TODAY...

.WIND CHILL TEMPERATURES OF 20 TO 25 BELOW ZERO THIS MORNING WILL
FALL TO 30 TO 40 BELOW BY EARLY SUNDAY MORNING. THE BITTER COLD
WILL PERSIST INTO EARLY NEXT WEEK AND ADDITIONAL ADVISORIES OR
WARNINGS WILL LIKELY BE ISSUED AS THE WEEKEND PROGRESSES.

IAZ004>007-015>017-161730-
/O.NEW.KDMX.WC.W.0001.160117T0300Z-160117T1800Z/
/O.CON.KDMX.WC.Y.0003.160116T1200Z-160116T1800Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
LAKE MILLS...NORTHWOOD...MANLY...EMMETSBURG...GARNER...BRITT...
KANAWHA...MASON CITY...CLEAR LAKE
329 AM CST SAT JAN 16 2016

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...
...WIND CHILL WARNING IN EFFECT FROM 9 PM THIS EVENING TO NOON
CST SUNDAY...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WIND
CHILL WARNING...WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO NOON
CST SUNDAY. 

* TIMING...BITTER COLD WIND CHILLS THIS MORNING...THEN EVEN COLDER
  AND MORE DANGEROUS WIND CHILLS TONIGHT INTO SUNDAY MORNING AND
  AGAIN SUNDAY NIGHT AND MONDAY MORNING.

* WINDS...NORTHWEST AT 10 TO 20 MPH.

* TEMPERATURES/WIND CHILL VALUES...THIS MORNING TEMPERATURES WILL
  BOTTOM OUT IN THE SINGLE DIGITS BELOW ZERO...WITH WIND CHILLS OF
  20 TO 25 BELOW. TONIGHT INTO SUNDAY MORNING TEMPERATURES WILL
  FALL INTO THE TEENS BELOW ZERO WITH WIND CHILLS OF 30 TO 40
  BELOW.

* IMPACTS...FROSTBITE CAN OCCUR TO EXPOSED SKIN WITHIN 15 MINUTES
  OR LESS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

A WIND CHILL WARNING MEANS THE COMBINATION OF VERY COLD AIR AND
STRONG WINDS WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES. THIS
WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA OR DEATH IF
PRECAUTIONS ARE NOT TAKEN.

&&

$$

IAZ023>028-033>039-161730-
/O.NEW.KDMX.WC.W.0001.160117T0300Z-160117T1800Z/
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
INCLUDING THE CITIES OF...POCAHONTAS...LAURENS...ROLFE...FONDA...
GILMORE CITY...HUMBOLDT...EAGLE GROVE...CLARION...BELMOND...
HAMPTON...PARKERSBURG...CLARKSVILLE...SHELL ROCK...GREENE...
APLINGTON...ALLISON...DUMONT...WAVERLY...SAC CITY...LAKE VIEW...
ODEBOLT...WALL LAKE...SCHALLER...EARLY...ROCKWELL CITY...MANSON...
LAKE CITY...POMEROY...FORT DODGE...WEBSTER CITY...IOWA FALLS...
ELDORA...ACKLEY...GRUNDY CENTER...REINBECK...CONRAD...DIKE...
WELLSBURG...WATERLOO...CEDAR FALLS
329 AM CST SAT JAN 16 2016

...WIND CHILL WARNING IN EFFECT FROM 9 PM THIS EVENING TO NOON
CST SUNDAY...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WIND
CHILL WARNING...WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO NOON
CST SUNDAY. 

* TIMING...COLDEST READINGS LATE TONIGHT INTO SUNDAY MORNING.

* WINDS...NORTHWEST AT 10 TO 20 MPH.

* TEMPERATURES/WIND CHILL VALUES...TEMPERATURES WILL BOTTOM OUT IN
  THE 10 TO 15 BELOW ZERO RANGE...WITH WIND CHILLS OF 30 TO 35
  BELOW.

* IMPACTS...FROSTBITE CAN OCCUR TO EXPOSED SKIN WITHIN 15 MINUTES
  OR LESS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL WARNING MEANS THE COMBINATION OF VERY COLD AIR AND
STRONG WINDS WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES. THIS
WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA OR DEATH IF
PRECAUTIONS ARE NOT TAKEN.

&&

$$

LEE
837 
WWUS43 KDMX 161745
WSWDMX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
1145 AM CST SAT JAN 16 2016

...DANGEROUS WIND CHILLS TONIGHT INTO SUNDAY MORNING...

IAZ004>007-015>017-170145-
/O.EXP.KDMX.WC.Y.0003.000000T0000Z-160116T1800Z/
/O.CON.KDMX.WC.W.0001.160117T0300Z-160117T1800Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
LAKE MILLS...NORTHWOOD...MANLY...EMMETSBURG...GARNER...BRITT...
KANAWHA...MASON CITY...CLEAR LAKE
1145 AM CST SAT JAN 16 2016

...WIND CHILL WARNING REMAINS IN EFFECT FROM 9 PM THIS EVENING TO
NOON CST SUNDAY...
...WIND CHILL ADVISORY WILL EXPIRE AT NOON CST TODAY...

* TIMING...CONDITIONS HAVE IMPROVE SLIGHTLY BY MIDDAY...HOWEVER
  WIND CHILLS WILL REMAIN WELL BELOW ZERO THIS AFTERNOON. A COLDER
  AND MORE DANGEROUS LEVEL OF WIND CHILLS IS EXPECTED TONIGHT INTO
  SUNDAY MORNING AND LIKELY AGAIN SUNDAY NIGHT INTO MONDAY
  MORNING.

* WINDS...NORTHWEST AT 10 TO 20 MPH.

* TEMPERATURES/WIND CHILL VALUES...AIR TEMPERATURES WILL FALL INTO
  THE TEENS BELOW ZERO WITH WIND CHILLS OF 30 TO 40 BELOW WITH
  ONLY SLIGHT MODERATION ON SUNDAY.

* IMPACTS...FROSTBITE CAN OCCUR TO EXPOSED SKIN WITHIN 15 
  MINUTES OR LESS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL WARNING MEANS THE COMBINATION OF VERY COLD AIR AND
STRONG WINDS WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES. THIS
WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA OR DEATH IF
PRECAUTIONS ARE NOT TAKEN.

&&

$$

IAZ023>028-033>039-170145-
/O.CON.KDMX.WC.W.0001.160117T0300Z-160117T1800Z/
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
INCLUDING THE CITIES OF...POCAHONTAS...LAURENS...ROLFE...FONDA...
GILMORE CITY...HUMBOLDT...EAGLE GROVE...CLARION...BELMOND...
HAMPTON...PARKERSBURG...CLARKSVILLE...SHELL ROCK...GREENE...
APLINGTON...ALLISON...DUMONT...WAVERLY...SAC CITY...LAKE VIEW...
ODEBOLT...WALL LAKE...SCHALLER...EARLY...ROCKWELL CITY...MANSON...
LAKE CITY...POMEROY...FORT DODGE...WEBSTER CITY...IOWA FALLS...
ELDORA...ACKLEY...GRUNDY CENTER...REINBECK...CONRAD...DIKE...
WELLSBURG...WATERLOO...CEDAR FALLS
1145 AM CST SAT JAN 16 2016

...WIND CHILL WARNING REMAINS IN EFFECT FROM 9 PM THIS EVENING TO
NOON CST SUNDAY...

* TIMING...COLDEST READINGS LATE TONIGHT INTO SUNDAY MORNING.

* WINDS...NORTHWEST AT 10 TO 20 MPH.

* TEMPERATURES/WIND CHILL VALUES...AIR TEMPERATURES WILL BOTTOM
  OUT IN THE 10 TO 15 BELOW ZERO RANGE...WITH WIND CHILLS OF 30 TO
  35 BELOW.

* IMPACTS...FROSTBITE CAN OCCUR TO EXPOSED SKIN WITHIN 15 
  MINUTES OR LESS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL WARNING MEANS THE COMBINATION OF VERY COLD AIR AND
STRONG WINDS WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES. THIS
WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA OR DEATH IF
PRECAUTIONS ARE NOT TAKEN.

&&

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this wind chill advisory went out at Jan 14, 11:29 PM CST, 4 hours 10 minutes earlier.

Area forecast discussion, Jan 14, 11:29 PM CST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1129 PM CST THU JAN 14 2016

.UPDATE...
ISSUED AT 845 PM CST THU JAN 14 2016

ADDED PATCHY DENSE FOG TO NORTH CENTRAL...BRIEF PERIOD
OF LIGHT WINDS AND RADIATIONAL COOLING HAS ALLOWED DENSE FOG TO
DEVELOP VCTY KMCW AND KFXY. WITH FRONT APPROACHING...WINDS TO
INCREASE OVER NEXT 2-3 HOURS...SO SHORT LIVED FOG EXPECTED.

&&

.SHORT TERM /TONIGHT/...
ISSUED AT 340 PM CST THU JAN 14 2016

MAIN FORECAST CONCERN WAS FOCUSED ON SNOW CHANCES OVERNIGHT WITH
STRONG CLIPPER SYSTEM AND ASSOCIATED SHARP COLD FRONT TO MOVE
ACROSS THE STATE. THE FRONT LOOKS TO PUSH INTO WEST-CENTRAL TO
NORTHWEST PORTIONS OF THE FORECAST AREA BETWEEN 06- 09Z AND
CLEARING THE ENTIRE FORECAST AREA BY AROUND 12Z. THE SURFACE LOW
WILL TRACK ACROSS NORTHERN IOWA THIS EVENING AND CENTER ITSELF
OVER SOUTHERN WISCONSIN BY AROUND SUNRISE FRIDAY MORNING. LIMITED
DEEP MOISTURE AVAILABLE WITH THIS SYSTEM...AND MCW-FOD NAM/GFS
BUFR SOUNDINGS SUGGEST NO ICE INTRODUCTION B/T 06-09Z FRIDAY
LEADING TO FZDZ POTENTIAL. HOWEVER...LOW CONFIDENCE IN MENTIONING
ATTM DUE TO THE WEAKER FORCING BUT CANNOT RULE OUT A SHORT WINDOW
FOR FZDZ OVER THE NORTHEAST BEFORE THE DEEPER MOISTURE MOVES INTO
ALLOW FOR ICE INTRODUCTION. SNOW AMOUNTS WILL REMAIN LIGHT WITH
LITTLE QPF EXPECTED.

.LONG TERM /FRIDAY THROUGH THURSDAY/...
ISSUED AT 340 PM CST THU JAN 14 2016

PRIMARY CONCERN REMAINS A PROLONGED EPISODE OF ARCTIC AIR AND
BITTERLY COLD WIND CHILLS...ALTHOUGH THE SAT NIGHT SNOW EVENT HAS
BECOME A BIT MORE IMPRESSIVE. AT PERIOD ONSET CURRENT SURFACE
WAVE AND COLD FRONT FROM THE DAKOTAS ACROSS SRN MN WILL HAVE
DEEPENED INTO STRONGER SURFACE LOW OVER SRN WI STARTING THE FEW
DAY PERIOD OF COLD ADVECTION OF VARIED STRENGTH. FORCING WILL BE
WEAK AND MAINLY BASED IN MID LEVELS WITH SUBSIDENCE BELOW...BUT
THERE COULD STILL BE A BRIEF LINGERING DUSTING INTO EARLY FRI
MORNING NORTH. INITIAL SURGE OF COLD ADVECTION WILL FOLLOW LEADING
TO SLOWLY FALLING TEMPERATURES THROUGH THE DAY. READINGS WILL OF
COURSE CONTINUE TO DROP THROUGH THE NIGHT WITH ONLY A MINOR
REBOUND INTO SAT. EVEN SO...FAR NRN SECTIONS WILL STRUGGLE TO
REACH ZERO. IN FACT...THESE LOCATIONS MAY SPEND THE VAST MAJORITY
OF THEIR TIME BELOW ZERO FROM SAT AFTERNOON THROUGH TUE.

ATTENTION WILL THEN BRIEFLY TURN AWAY FROM TEMPS AND TOWARD
SNOWFALL. SHORT WAVE TOPPING RIDGE WILL CROSS THE NWRN CANADIAN
PROVINCES AND DROP INTO INTO MANITOBA LONG WAVE LOW CENTER AS IT
MOVES TOWARD THE GREAT LAKES. THIS WILL INDUCE ANOTHER BAROCLINIC
ZONE AND FINAL SURGE OF COLD ADVECTION...AND ALSO GENERATE A
RELATIVELY DEEP BUT FAST MOVING PERIOD OF FORCING SAT NIGHT. CANNOT
FIND ANY STRONG FORCING MECHANISM INDIVIDUALLY...BUT
KINEMATIC...THERMODYNAMIC...FRONTOGENETIC AND DIMINISHING STATIC
STABILITY CONTRIBUTIONS ALL COMBINE TO RESULT IN A SIX HOUR BURST
OF MODERATE SNOWFALL. RATIOS COULD BE QUITE HIGH BECAUSE OF THE
COLD TEMPS THROUGH THE DEPTH OF THE COLUMN...AND WHILE THE SREF
DENDRITIC GROWTH ZONE /DGZ/ PROBS ARE NOT HIGH...BOTH THE NAM AND
GFS DETERMINISTIC SOLUTIONS BOTH SHOW A WINDOW OF SURFACE TO 2.5KM
DGZ DEPTH PHASED WITH PEAK OMEGA. THUS EVEN THOUGH QPF IS LESS
THEN A TENTH...SNOW RATIOS MAY EXCEED 20/1 PRODUCING AN INCH OR
TWO OF FLUFFY ACCUMS ALONG AND SOUTH OF A STORM
LAKE...AMES...OSKALOOSA LINE. WHAT PEOPLE WAKE UP TO SUN MORNING
MAY BE A TAD LESS HOWEVER DUE TO COMPACTION.

THIS SYSTEM SHOULD EXIT BY SUNDAY MORNING LEADING THE LAST SURGE OF
COLD ADVECTION BEFORE THE ARCTIC HIGH REACHES IA BY EARLY MONDAY
MORNING. NEARLY ALL OF THE FORECAST AREA WILL LIKELY BE BELOW ZERO
BY SUNDAY MORNING WHERE WIND CHILL HEADLINES WILL EVENTUALLY BE IN
EFFECT...WARNINGS AND ADVISORIES POTENTIALLY PRECEDED BY WATCHES.
ALL BUT SRN SECTIONS LOOK TO STAY BELOW ZERO DURING THE DAY SUNDAY
WITH WIND CHILLS SAT NIGHT AND SUN NIGHT RANGING FROM THE TEENS
BELOW ZERO SOUTH TO NEARLY 40 BELOW TOWARD THE MN BORDER.
THIS INCLUDES LOWS IN THE TEENS BELOW ZERO NORTH. GENERALLY
STAYED AT OR BELOW THE COLDEST END OF GUIDANCE DUE TO THE SLIGHTLY
COLDER ECMWF INFLUENCE WHICH HANDLED THE LAST FEW COLD SNAPS WELL.

WEAK RETURN FLOW THEN BEGINS MONDAY BUT WILL NOT BE SUFFICIENT TO
GET NRN IA ABOVE ZERO UNTIL POSSIBLY TUE. THE COLD MEAN TROUGH WILL
BE MOVING THROUGH THE ERN CONUS BY THIS TIME WHICH WILL BE
FOLLOWED BY LOW AMPLITUDE WLY FLOW INTO IA. WEAK WAVES IN THIS
PATTERN WILL BRING SNOW CHANCES AROUND TUE AND AGAIN TOWARD THU AS
ROCKIES/HIGH PLAINS TROUGH DEEPENS. ECMWF HAS SEEN THE BEST RUN TO
RUN CONTINUITY WITH THIS SYSTEM AND CURRENTLY SUGGESTS THE MOST
SIGNIFICANT EFFECTS WOULD REMAIN SOUTH OF IA.

&&

.AVIATION...15/06Z
ISSUED AT 1127 PM CST THU JAN 14 2016

INITIAL PUSH OF COLD AIR HAS PUSHED CIGS TO VLIFR FOR SEVERAL
HOURS. VSBY ALSO LOWER WITH ARRIVAL OF COLDER AIR. AS WINDS
MIX/INCR AFT 08Z WILL SEE MODEST RISE IN CIGS BUT REMAIN IFR/MVFR
THROUGH MUCH OF PERIOD...WITH SLOW IMPROVEMENT FROM 18 TO 00Z FROM
WEST TO SOUTHEAST. PERIOD OF LIGHT SNOW ACROSS NORTH AS WELL
THROUGH 15Z. WINDS REMAIN GUSTY. /REV

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...REV
SHORT TERM...PODRAZIK
LONG TERM...SMALL
AVIATION...REV
Hazardous weather outlook, Jan 14, 3:55 PM CST, 11 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
355 PM CST THU JAN 14 2016

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-151200-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
355 PM CST THU JAN 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

BITTERLY COLD TEMPERATURES WILL RETURN THIS WEEKEND. WIND CHILL
READINGS MAY DROP INTO THE 20 BELOW TO 35 BELOW ZERO RANGE AT
TIMES SATURDAY NIGHT INTO MONDAY MORNING. WIND CHILLS OVER FAR
NORTHERN IOWA MAY APPROACH 40 BELOW AT TIMES SUNDAY MORNING.

ONE TO TWO INCHES OF FLUFFY SNOW SATURDAY NIGHT MAY ALSO PRODUCE
PATCHY BLOWING AND DRIFTING SNOW INTO SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SMALL

Nearby

Wind Chill Advisories in Iowa, 2016Every wind chill advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.